Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 37, NWS Tallahassee, FL

February 24, 20125 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 24, 2012, 1:11 PM EST for 5 counties in Georgia. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2012, 1:11 PM EST (18:11 UTC)
Expired
Feb 24, 2012, 2:00 PM EST
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Colquitt County, GA, Cook County, GA, Mitchell County, GA, Tift County, GA, Worth County, GA

What was reported inside it

TimeReportWhereRemark
Feb 24, 1:45 PM ESTTORNADO 04 Ese Omega, GACONFIRMED EF0 TORNADO TOUCHED DOWN IN THE VICINITY OF ELLENTON OMEGA ROAD AND TRAVELED NORTHEASTWARD AROUND 3 MILES WHILE SKIPPING UP AND DOWN BEFORE LIFTING PERMANENTLY NEAR THE COLQUITT/COOK COUNTY BORDER JUST PAST LAWYER SUMNER ROAD BUT BEFORE CROSSING I-75
Feb 24, 1:45 PM ESTTORNADO4 Ese Omega, GASUSPECTED TORNADO BASED ON MEDIA REPORTS EAST SOUTHEAST OF OMEGA IN COLQUITT COUNTY. SUSPECTED TORNADO PATH IS ESIMATED TO HAVE CONTINUED EASTWARD ALONG THE TIFT-COOK COUNTY LINE NEAR INTERSTATE 75.
Feb 24, 1:50 PM ESTTSTM WND DMG2 Ssw Eldorado, GAPUBLIC REPORT ON THE WALB-TV FACEBOOK PAGE OF A BARN BLOWN DOWN NEAR THE TIFT/COOK COUNTY LINE JUST OFF OF I-75.
Feb 24, 1:50 PM ESTTSTM WND DMG6 Nnw Lenox, GA1 TREE DOWN NEAR COUNTY LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 12:04 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WUUS52 KTAE 241811
SVRTAE
GAC071-075-205-277-321-241900-
/O.NEW.KTAE.SV.W.0037.120224T1811Z-120224T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
111 PM EST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHWESTERN COOK COUNTY IN SOUTH CENTRAL GEORGIA...
  WESTERN TIFT COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  EAST CENTRAL MITCHELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 200 PM EST

* AT 107 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF DOERUN...OR NEAR SALE CITY...AND MOVING EAST AT 55    
  MPH. TREES AND POWER LINES HAVE BEEN BLOWN DOWN NEAR CAMILLA!

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOULTRIE...NORMAN PARK...TY TY...OMEGA...LENOX...PHILLIPSBURG...
  UNIONVILLE AND TIFTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 3153 8347 3114 8344 3116 8405 3137 8406
TIME...MOT...LOC 1811Z 252DEG 49KT 3127 8398

$$

42-DVD
1 follow-up statement
493 
WWUS52 KTAE 241824
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
124 PM EST FRI FEB 24 2012

GAC205-241834-
/O.CAN.KTAE.SV.W.0037.000000T0000Z-120224T1900Z/
MITCHELL GA-
124 PM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MITCHELL COUNTY
IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
SOUTHEAST ALABAMA AND NORTHWEST FLORIDA AND SOUTHWESTERN GEORGIA.

LAT...LON 3137 8393 3153 8347 3114 8344 3116 8392
TIME...MOT...LOC 1824Z 268DEG 46KT 3126 8381

$$

GAC071-075-277-321-241900-
/O.CON.KTAE.SV.W.0037.000000T0000Z-120224T1900Z/
TIFT GA-WORTH GA-COLQUITT GA-COOK GA-
124 PM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EST
FOR NORTHWESTERN COOK...NORTHERN COLQUITT...SOUTHEASTERN WORTH AND
WESTERN TIFT COUNTIES...

AT 121 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SIGSBEE...MOVING EAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
MOULTRIE...POWELLTOWN...NORMAN PARK...SCOOTERVILLE...PINEBORO...
CROSLAND...COOL SPRING...EXCELSIOR...ELLENTON...OMEGA...HILLSDALE...
REED BINGHAM STATE PARK...PHILLIPSBURG...FLAT FORD...TIFTON...
UNIONVILLE...TIFT AIRPORT...FENDER...ELDORADO...LENOX...STAUNTON...
WAGON WHEEL...BARNEYVILLE AND LACONTE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
SOUTHEAST ALABAMA AND NORTHWEST FLORIDA AND SOUTHWESTERN GEORGIA.

&&

LAT...LON 3137 8393 3153 8347 3114 8344 3116 8392
TIME...MOT...LOC 1824Z 268DEG 46KT 3126 8381

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 8:54 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 24, 8:54 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 AM EST Fri Feb 24 2012

...Slight Risk of Severe Storms This Afternoon...

.UPDATE...
The 13z surface analysis places a 993 mb surface low near Lake Erie
will a trailing cold front southward to the Gulf coast states. The
upper level analysis shows broad troughing over the MS Valley.
Showers and thunderstorms were already developing ahead of the cold
front this morning across portions of central Alabama into
north-central Georgia. An unusually warm and moist airmass for this
time of year is in place across the local area with dewpoints in the
upper 60s and SBCAPE values between 1000-1500 j/kg already this
morning. Shear values are also high with 0-1 km shear values around
30 knots and 0-6 km shear values around 70 knots. Farther north
across north-central Georgia and Alabama, deep layer shear values
are in excess of 80 knots as observed on the BMX and FFC soundings
this morning.

Given this combination of instability and shear, we certainly cannot
rule out a few severe storms this afternoon. The main limiting
factor in this case is a lack of significant forcing across the
local area. The greatest lift is expected to pass just north of the
area and scrape the northern portions of the forecast area.
Therefore, we think the greatest threat of severe weather in our
forecast area will be across our southeast Alabama counties and the
northern counties of our southwest Georgia area. We think that the
main severe weather threats are going to be damaging winds and hail,
although given the amount of shear, we cannot rule out an isolated
tornado either. Although the speed shear is quite large, fortunately
the hodographs are fairly straight rather than sharply curved, and
this will act to limit the potential for stronger tornadoes compared
to what it might be otherwise. The hail potential with any storms
that do develop cannot be discounted given steep mid level lapse
rates in excess of 7C/km. In fact, the 12z TLH sounding had a
700-500 mb lapse rate of 8C/km.

&&

.AVIATION...
(Through 12z Saturday) MVFR cigs are expected to prevail at most of
the TAF sites today until the passage of a cold front later this
afternoon into the early evening hours. Southwest winds ahead of the
front are expected to be gusty later this morning into the afternoon
hours, and northwest winds will likely be gusty behind the front.
Showers and thunderstorms will accompany this frontal passage, and
some of the storms could be briefly strong to severe.

&&

.MARINE...
Winds and seas will increase out of the southwest this morning as
the pressure gradient increases out of the next approaching cold
front. Although winds will definitely reach Small Craft Advisory
levels behind this front tonight, it looks like today will remain at
cautionary levels outside of any showers and thunderstorms. We may
see a brief respite in winds and seas during Saturday evening before
a new low pressure system develops in the Gulf of Mexico and brings
advisory level conditions back to the marine area for Saturday night
and Sunday. Finally, scattered to numerous showers and thunderstorms
are expected to develop from west to east out ahead of the cold
front today, and some of these storms could be strong to severe.

&&

.CLIMATE...
Thursday morning's low temperature of 68 degrees at the Tallahassee
airport tied the all time record high minimum temperature for the
month of February, which occurred in two other instances on 2-9-49
and 2-4-32. So far today, the low temperature has been only 73, but
this will probably not hold as the official low for the day. The low
temperature for today will likely occur just before midnight behind
the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   77  44  64  39  59 /  60  10  10  20  50
Panama City   75  45  62  44  59 /  50  10  10  30  50
Dothan        70  39  63  39  60 /  60  10  10  20  30
Albany        74  39  62  39  59 /  70  10  10  10  30
Valdosta      79  44  62  37  58 /  70  10  10  20  40
Cross City    81  50  65  40  62 /  50  20  10  20  50
Apalachicola  75  47  62  45  59 /  50  10  10  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Fire Weather Watch Saturday afternoon for Coffee-Dale-Geneva-
     Henry-Houston.

GA...Fire Weather Watch Saturday afternoon for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

FL...Fire Weather Watch Saturday afternoon for Calhoun-Central Walton-
     Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
     Holmes-Inland Bay-Inland Dixie-Inland Franklin-Inland Gulf-
     Inland Jefferson-Inland Taylor-Inland Wakulla-Inland Walton-
     Jackson-Lafayette-Leon-Liberty-Madison-South Walton-
     Washington.

GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Saturday
     for Apalachee Bay-Coastal waters From Ochlockonee River to
     Apalachicola FL out to 20 NM-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM.

     Small Craft Advisory from 7 PM this evening to 7 PM EST Saturday
     for Waters from Suwannee River to Apalachicola FL from 20
     to 60 NM-Waters from Apalachicola to Destin FL from 20 to
     60 NM.

&&

DVD
Hazardous weather outlook, Feb 24, 6:46 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
646 AM EST FRI FEB 24 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-251215-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
646 AM EST FRI FEB 24 2012 /546 AM CST FRI FEB 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
REGION TODAY...

...THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF THE
FLORIDA PANHANDLE TODAY...

...THERE IS A SMALL CRAFT ADVISORY IN EFFECT FOR TONIGHT INTO
SATURDAY FOR THE COASTAL WATERS...

A DEVELOPING LOW PRESSURE SYSTEM OVER THE OHIO VALLEY THIS MORNING
WILL MOVE RAPIDLY NORTHEAST TO UPSTATE NEW YORK BY THIS EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OUT AHEAD OF THIS LOW'S TRAILING COLD FRONT OVER OUR REGION
TODAY WITH THE GREATEST THREATS BEING DAMAGING WIND GUSTS AND
POSSIBLY AN ISOLATED TORNADO OR TWO. ALSO...THE GREATEST THREAT
FOR DAMAGING WIND GUSTS WILL BE OVER OUR NORTHEASTERN GEORGIA
ZONES THIS AFTERNOON...WHERE THE BEST INGREDIENTS FOR SEVERE
WEATHER ARE EXPECTED TO MATERIALIZE. THIS COLD FRONT WILL MOVE
RAPIDLY THROUGH THE REGION BY LATE THIS AFTERNOON AND TONIGHT...
WITH MUCH COOLER AND DRIER AIR MOVING IN FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THE FAIR WEATHER WILL NOT LAST FOR LONG THIS WEEKEND...AS A NEW
LOW PRESSURE SYSTEM IS EXPECTED TO BRING A COOL RAIN TO OUR REGION
FOR SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

In the hours before

Local storm report, Feb 24, 12:41 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1241 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND DMG     3 S MALONE              30.91N 85.16W
02/24/2012                   JACKSON            FL   COUNTY OFFICIAL

            TREE DOWN 3 MILES SOUTH OF MALONE IN JACKSON COUNTY.

&&

BOLDEN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 5:59 AM ESTFire Weather WatchTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more14 hr
Feb 24, 11:45 AM ESTSevere Thunderstorm WarningTAEEarly, Miller, Seminole30 min
Feb 24, 12:07 PM ESTSevere Thunderstorm WarningTAEBaker, Decatur, Grady, Miller, Mitchell, Seminole38 min
Feb 24, 12:41 PM ESTSevere Thunderstorm WarningTAEBaker, Decatur, Grady, Mitchell34 min
Feb 24, 12:57 PM ESTTornado WarningTAEColquitt, Mitchell33 min
Feb 24, 1:28 PM ESTTornado WarningTAEColquitt, Cook32 min
Feb 24, 1:40 PM ESTSevere Thunderstorm WarningTAEColquitt, Mitchell50 min
Feb 24, 1:45 PM ESTTornado WarningTAEBerrien, Colquitt, Cook, Tift17 min
Feb 24, 1:58 PM ESTSevere Thunderstorm WarningTAEDecatur, Grady, Mitchell, Thomas30 min
Feb 24, 2:02 PM ESTSevere Thunderstorm WarningTAEColquitt, Cook, Tift, Worth28 min
Feb 24, 2:16 PM ESTSevere Thunderstorm WarningTAEThomas29 min
Feb 24, 2:21 PM ESTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Irwin, Tift39 min
Feb 24, 3:49 PM ESTSevere Thunderstorm WarningTAELanier, Lowndes26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.